Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Blacksburg, VA

May 19, 2013Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 19, 2013, 5:16 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 5:16 PM EDT (21:16 UTC)
Expired
May 19, 2013, 8:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:17 PM EDTFLASH FLOODSaltville, VADOLLAR GENERAL STORE FLOODED ON PALMER AVE
May 19, 5:17 PM EDTFLASH FLOODSaltville, VAPALMER AVE CLOSED DUE TO FLOODING
May 19, 5:19 PM EDTFLASH FLOODSaltville, VAFLOODING REPORTED ALL ACROSS SALTVILLE INCLUDING THE DOWNTOWN AREA
May 19, 5:59 PM EDTFLASH FLOODRichlands, VAMULTIPLE ROADS CLOSED DUE TO FLOODING AND DEBRIS BLOCKING ROADWAYS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WGUS51 KRNK 192116
FFWRNK
VAC173-185-200015-
/O.NEW.KRNK.FF.W.0010.130519T2116Z-130520T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 512 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN
  HAS FALLEN ACROSS WESTERN TAZEWELL AND PARTS OF WESTERN SMYTH
  COUNTIES DURING THE PAST TWO HOURS...ESPECIALLY FROM JEWELL RIDGE
  TO RICHLANDS...AND IN SMYTH COUNTY FROM NEAR SALTVILLE.  ADDITIONAL
  STRONG THUNDERSTORMS WERE JUST UPSTREAM ACROSS EASTERN WASHINGTON
  COUNTY AND MAY MOVE INTO THE WARNED AREA...WITH ANOTHER 2 TO 3
  INCHES OF RAIN POSSIBLE DURING THE NEXT TWO TO THREE HOURS.
  FLASH FLOODING HAS ALREADY BEEN REPORTED IN WESTERN SMYTH COUNTY
  WITH POSSIBLE ROAD CLOSURES IN THE AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RICHLANDS...
  SALTVILLE...
  CHILHOWIE...
  JEWELL RIDGE...
  AND RAVEN. 

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. 
IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN! 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER 
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS 
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8178 3722 8169 3720 8168 3721 8155
      3725 8149 3701 8169 3680 8156 3676 8169
      3680 8170 3693 8183 3695 8182 3696 8178
      3705 8182 3712 8189 3715 8190
$$

RAB
2 follow-up statements
703 
WGUS71 KRNK 192301
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN MAY 19 2013

VAC173-185-200015-
/O.CON.KRNK.FF.W.0010.000000T0000Z-130520T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-SMYTH VA-
701 PM EDT SUN MAY 19 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR 
WESTERN TAZEWELL AND WESTERN SMYTH COUNTIES...

AT 657 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN 
THE CITY OF SALTVILLE AT 6 PM EDT. SEVERAL ROADS WERE CLOSED AND
SEVERAL BUSINESSES IN THE DOWNTOWN AREA HAD BEEN FLOODED. OFFICIALS
WERE ASKING THAT PEOPLE STAY AWAY FROM THE DOWNTOWN AREA UNTIL WATER
RECEDES.

ALTHOUGH RAINFALL IN THIS AREA HAS DIMINISHED...RAINFALL OF 2 TO 3
INCHES IN THE 4 PM TO 6 PM TIME FRAME WAS COMMON...ON ALREADY 
COMPLETELY SATURATED GROUND. AN ADDITIONAL 1/2 INCH OF RAINFALL CAN
BE EXPECTED DURING THE NEXT HOUR AS THUNDERSTORMS CONTINUE TO DIMINISH
ACROSS THE REGION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RICHLANDS...
SALTVILLE...
CHILHOWIE...
JEWELL RIDGE...
AND RAVEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. 
IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN! 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER 
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO 
DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS 
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8178 3722 8169 3720 8168 3721 8155
      3725 8149 3701 8169 3680 8156 3676 8169
      3680 8170 3693 8183 3695 8182 3696 8178
      3705 8182 3712 8189 3715 8190

$$

RAB
957 
WGUS71 KRNK 192317
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT SUN MAY 19 2013

VAC173-185-200015-
/O.CON.KRNK.FF.W.0010.000000T0000Z-130520T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-SMYTH VA-
717 PM EDT SUN MAY 19 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR 
WESTERN TAZEWELL AND WESTERN SMYTH COUNTIES...

AT 715 PM EDT...FLASH FLOODING WAS REPORTED IN THE CITY OF SALTVILLE
AT 6 PM WITH SEVERAL ROADS CLOSED AND SEVERAL DOWNTOWN BUILDINGS CLOSED
IN THE DOWNTOWN AREA AS WELL. COUNTY OFFICIALS WERE ASKING PEOPLE TO
REMAIN AWAY FROM THIS AREA UNTIL THE WATER RECEDES. SEVERAL ROADS
WERE ALSO CLOSED IN THE CITY OF RICHLANDS FROM FLASH FLOODING AS WELL ALONG
WITH DEBRIS ON THE ROADWAYS. U.S. 460 NEAR THE CITY OF TAZEWELL WAS ALSO
CLOSED BECAUSE OF DEBRIS IN THE ROADWAY.

ALTHOUGH RAINFALL IN THE AREA HAS DIMINISHED...AN ADDITIONAL 1/2 INCH OF
RAINFALL IS POSSIBLE DURING THE NEXT HOUR AND SHOWERS AND THUNDERSTORMS
DIMINISH ACROSS THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RICHLANDS...
SALTVILLE...
CHILHOWIE...
JEWELL RIDGE...
AND RAVEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. 
IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN! 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER 
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO 
DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS 
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3720 8178 3722 8169 3720 8168 3721 8155
      3725 8149 3701 8169 3680 8156 3676 8169
      3680 8170 3693 8183 3695 8182 3696 8178
      3705 8182 3712 8189 3715 8190

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:50 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 19, 3:50 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN MAY 19 2013

.SYNOPSIS...
UPPER LEVEL ENERGY WILL MOVE SLOWLY ACROSS THE REGION TONIGHT AND
MONDAY...RESULTING IN ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY.
THIS SYSTEM WILL THEN SHIFT OFF THE MID ATLANTIC COAST BY
TUESDAY. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL
PLAINS ON MONDAY INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM
WILL PUSH A COLD FRONT THROUGH THE AREA ON FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 330 PM EDT SUNDAY...

SHOWER ACTIVITY HAS BECOME SCATTERED ACROSS THE FORECAST REGION THIS
AFTERNOON...WITH RADAR INDICATING A FEW OF THE SHOWERS AND
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN. CELL MOVEMENT ACROSS
THE NORTH CAROLINA MOUNTAINS INTO THE MOUNTAIN EMPIRE HAS BEEN
SLOW DUE TO VERY LIGHT WINDS ALOFT NEAR THE BASE OF THE
APPROACHING UPPER LEVEL TROUGH. WILL HAVE TO WATCH THIS AREA
CLOSELY THROUGH THE NEXT FEW HOURS FOR THE POTENTIAL OF FLASH
FLOODING...ESPECIALLY IN AREAS WHERE CELLS BEGIN TO TRAIN. FURTHER
EAST...STEERING WINDS ARE A LITTLE STRONGER...CAUSING CELLS TO
MOVE MORE QUICKLY.

MODELS ARE IN DECENT AGREEMENT THIS AFTERNOON THAT THE MAJORITY OF
SHOWER AND THUNDERSTORM ACTIVITY WILL SHIFT MORE TOWARD THE
PIEDMONTS DURING THE EVENING AS THE UPPER TROUGH CONTINUES
EAST. INTENSITY OF RAINFALL WILL BEGIN TO WANE AFTER SUNSET AS
HEATING ENDS...WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWER
ACTIVITY EXPECTED AFTER MIDNIGHT. WITH DIMINISHING CLOUD
COVER...LIGHT WINDS...AND VERY MOIST CONDITIONS ACROSS THE
AREA...BELIEVE THAT FOG WILL BECOME WIDESPREAD ONCE AGAIN...AND
DENSE IN A FEW AREAS. HIGH DEWPOINTS WILL KEEP OVERNIGHT LOWS FOR
MOST LOCATIONS IN THE LOW 60S...WITH A FEW UPPER 50S ACROSS THE
MOUNTAINS.

THE BASE OF THE UPPER TROUGH IS EXPECTED TO BE OVER SOUTHSIDE
VIRGINIA BY MONDAY AFTERNOON...WITH NORTHWESTERLY FLOW ACROSS THE
MOUNTAINS AS WEAK UPPER RIDGING BUILDS IN FROM THE WEST. WILL SEE
ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY DEVELOP WITH
DAYTIME HEATING THAT WILL BE SPOTTY IN NATURE...BUT DO NOT EXPECT
THIS ACTIVITY TO BE AS WIDESPREAD AS TODAY...MORE CONFINED TO THE
PIEDMONTS ALTHOUGH WILL ALSO SEE DEVELOPMENT ALONG THE RIDGES.
EXPECT BETTER HEATING WITH THE DECREASED CLOUD COVER FOR MONDAY
AFTERNOON...WHICH WILL ALLOW HIGH TEMPERATURES TO REACH INTO THE
MID AND UPPER 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 150 PM EDT SUNDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL TAPER OFF MONDAY
NIGHT. THE GREATEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
IN THE PIEDMONT. AFTER MIDNIGHT CUT BACK POPS TO SLIGHT CHANCE IN
THE EAST. WITH A SOUTHWEST FLOW...IT WILL BE MILD MONDAY NIGHT WITH
READINGS FROM THE MID 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE
SOUTHEAST.

MID-LVL RIDGE BUILDS OVERHEAD TUESDAY AFTER THE SHORTWAVE TROUGH
EXITS THE REGION. WITH DRIER AIR ALOFT AND ABSENCE OF ORGANIZED LIFT
TRANSLATES TO LESS COVERAGE OF CONVECTION. PLAYED THE HIGHEST POPS
ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. HIGHS TUESDAY WILL RANGE
FROM THE UPPER 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE
PIEDMONT. WARM AND MUGGY TUESDAY NIGHT EXPECTED WITH LOWS IN THE
60S.

WEAK UPPER AIR DISTURBANCES ROTATING AROUND THE WESTERN PERIPHERY OF
THE ATLANTIC SURFACE HIGH...WILL PROVIDE SOME LIFT FOR SHOWERS AND
THUNDERSTORMS ON WEDNESDAY. ISOLATED TO SCATTERED CONVECTION WILL
LINGER INTO WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 150 PM EDT SUNDAY...

AN UPPER LEVEL CLOSED LOW WILL SPIN AROUND THE UPPER MISSISSIPPI
VALLEY THROUGH AT LEAST FRIDAY. IN ADVANCE OF THIS SYSTEM...PLENTY
OF MOISTURE WILL ADVECT NORTHWARD INTO OUR REGION.

PIECES OF ENERGY WILL SPIRAL EASTWARD FROM THE MAIN SYSTEM AND
COMBINE WITH DAYTIME HEATING TO CREATE SHOWERS AND THUNDERSTORMS.
HPC CONTINUES TO FAVOR A SLOWER TIMING OF THE COLD FRONT. THE FRONT
IS EXPECTED TO EXIT OUR AREA FRIDAY EVENING INTO FRIDAY NIGHT. ECMWF
REMAINS FASTER THAN GFS WITH TIMING OF COLD FRONT. DO NOT BELIEVE
THE SFC LOW THAT DEVELOPS OFF THE SOUTHEAST ON GFS. HIGH PRESSURE
WILL RIDGE SOUTH FROM THE GREAT LAKES ON SATURDAY AND SLIDE EAST ON
SUNDAY.

COOLING TREND EXPECT FOR FRIDAY AND SATURDAY. HIGHS ON FRIDAY
WILL RANGE FROM AROUND 70 DEGREES IN THE WEST TO NEAR 80 DEGREES
IN THE SOUTHEAST. SATURDAY HIGHS ONLY REACH THE MID 60S ACROSS
THE MOUNTAINS TO THE LOWER 70S ACROSS THE PIEDMONT. HIGHS FOR
SUNDAY WILL WARM A COUPLE OF DEGREES FROM THE MID 60S IN THE WEST
TO THE MID 70S IN THE EAST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 155 AM EDT SUNDAY...

RADAR INDICATING SHOWERS DEVELOPING WITH AFTERNOON HEATING
AREAWIDE. CLOUD COVER ACROSS THE MOUNTAINS HAS BEEN LESS
WIDESPREAD AS DRIER AIR BUILDS IN FROM THE WEST...WHICH HAS LEAD
TO GREATER SURFACE HEATING. THEREFORE...WILL KEEPING AN EYE ON
STRONGER SHOWER ACTIVITY DEVELOPING IN THIS MORE UNSTABLE
ENVIRONMENT...WITH SHOWERS INTENSIFYING INTO THUNDERSTORMS DURING
THE AFTERNOON. THAT STATED... IF THE CIRRUS SHIELD FROM CONVECTION
OVER TENNESSEE CAN BUILD INTO THE AREA...EXPECT THAT WILL HAVE A
STABILIZING EFFECT AND LIMIT ADDITIONAL THUNDERSTORM DEVELOPMENT.
BUT CIRRUS DOES NOT LOOK LIKE IT IS IN A HURRY TO ENTER OUR AREA.

CEILINGS CONTINUE TO IMPROVE THIS AFTERNOON...HOWEVER WILL REMAIN
MVFR...POSSIBLY LOW END VFR AT BEST. SHOWER AND THUNDERSTORM
ACTIVITY WILL MOVE SLOWLY DUE TO LIGHT UPPER LEVEL WINDS...AND
HEAVY RAIN ASSOCIATED WITH THIS ACTIVITY WILL RESULT IN EXTENDED
PERIODS OF IFR VISIBILITIES...LESS THAN 1SM AT TIMES. GREATEST
RAINFALL COVERAGE WILL SHIFT EAST OF THE MOUNTAINS DURING EVENING
AS A SHORTWAVE PUSHES ACROSS THE AREA...WITH INTENSITY WANING BY
MIDNIGHT AS HEATING ENDS. LIGHT WINDS AND MOIST CONDITIONS WILL
RESULT IN ANOTHER ROUND OF PATCHY FOG OVERNIGHT...AS WELL AS
STRATUS DECKS BELOW 1KFT.

WITH AN UPPER LEVEL TROUGH SHIFTING EAST OVERNIGHT...EXPECT LOWER
COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY FOR MONDAY...WITH
BETTER COVERAGE IN THE EAST AS UPPER LEVEL RIDGING STARTS TO BUILD
ACROSS THE MOUNTAINS. EXPECT TUESDAY TO BE THE BEST BET FOR DECENT
FLYING CONDITIONS ALTHOUGH AN ISOLATED AFTERNOON AIRMASS SHOWER OR
THUNDERSTORM IS STILL POSSIBLE. NEXT FRONT APPROACHES ON WEDNESDAY
WITH MORE SHOWERS/STORMS DEVELOPING. THIS FRONT DOES NOT APPEAR TO
BE IN A BIG HURRY AND LOOKS TO BRING MVFR CONDITIONS...POSSIBLY
IFR AT NIGHT...TO TAF SITES FOR THE LATTER HALF OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/NF
Hazardous weather outlook, May 19, 3:55 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SUN MAY 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-202000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
355 PM EDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PASS ACROSS THE REGION THIS EVENING
AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THESE SHOWERS
AND THUNDERSTORMS WILL BE SLOW MOVING...AND MAY CAUSE 1 TO 2
INCHES OF RAIN TO FALL OVER A SHORT PERIOD OF TIME. LOCALIZED
FLOODING IS POSSIBLE IN STEEPER TERRAIN...OR IF STORMS BEGIN TO
TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 19, 2:32 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SUN MAY 19 2013

NCZ001-018-VAZ015-191930-
WATAUGA NC-ASHE NC-GRAYSON VA-
232 PM EDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING SEVERAL CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ALONG
  THE TENNESSEE...NORTH CAROLINA LINE FROM WESTERN WATAUGA COUNTY
  NORTHEASTWARD ACROSS WESTERN ASHE...INTO WESTERN GRAYSON COUNTY
  VIRGINIA. THE ACTIVITY EXTENDED FROM BEECH MOUNTAIN...TO SILVERSTONE...
  TO MOUNT ROGERS VIRGINIA...MOVING NORTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS...WHICH WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  DIME-SIZED HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER THUNDERSTORMS...
  ESPECIALLY THE ONES IN WESTERN WATAUGA.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  BEECH MOUNTAIN...
  TROUTDALE...
  MOUTH OF WILSON...
  AND ASHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3658 8168 3667 8153
      3671 8153 3674 8139 3658 8133 3657 8136
      3615 8182 3620 8186 3621 8190 3627 8189
      3629 8192
TIME...MOT...LOC 1824Z 77DEG 17KT 3623 8200

RAB
Special weather statement, May 19, 4:31 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SUN MAY 19 2013

VAZ007-192130-
TAZEWELL VA-
431 PM EDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM WAR TO AMONATE TO RICHLANDS...OR ALONG A LINE EXTENDING FROM
  8 MILES SOUTHWEST OF WELCH TO 11 MILES NORTHWEST OF TAZEWELL TO 18
  MILES NORTH OF SALTVILLE...MOVING NORTHEAST AT 5 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY
  HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  JEWELL RIDGE...
  RAVEN...
  CLAYPOOL HILL...
  AND BANDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3718 8183 3720 8176 3724 8174 3724 8172
      3720 8168 3721 8155 3723 8151 3722 8151
      3700 8168 3707 8185 3708 8186 3710 8187
TIME...MOT...LOC 2029Z 236DEG 5KT 3737 8170 3722 8169 3714 8179

RAB
Special weather statement, May 19, 4:36 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT SUN MAY 19 2013

NCZ003-004-VAZ032-192130-
STOKES NC-SURRY NC-PATRICK VA-
436 PM EDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LARGE CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE
  EXTENDING FROM MOUNT AIRY TO CAPELLA...OR ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHEAST OF CANA TO KING...AND MOVING NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  FRANCISCO...
  PILOT MOUNTAIN...
  STUART...
  AND DANBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3646 8068 3656 8065 3656 8061 3660 8063
      3665 8060 3666 8058 3664 8054 3665 8049
      3668 8046 3675 8044 3675 8039 3658 8005
      3654 8005 3654 8003 3626 8025 3626 8031
TIME...MOT...LOC 2033Z 187DEG 12KT 3650 8061 3633 8033

RAB
Local storm report, May 19, 4:37 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 WSW SALTVILLE         36.87N  81.78W
05/19/2013  E1.00 INCH       SMYTH              VA   PUBLIC

            HAIL RANGED FROM NICKEL TO QUARTER SIZE ALONG RT 91

&&

EVENT NUMBER RNK1301379

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:13 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
May 19, 4:24 PM EDTSevere Thunderstorm WarningRNKSmyth51 min
May 19, 4:31 PM EDTSpecial Weather StatementRNKTazewell59 min
May 19, 4:36 PM EDTSpecial Weather StatementRNKPatrick54 min
May 19, 5:32 PM EDTSpecial Weather StatementRNKSmyth73 min
May 19, 6:15 PM EDTAreal Flood AdvisoryRNKPatrick2 hr
May 19, 6:23 PM EDTSpecial Weather StatementRNKGrayson67 min
May 19, 6:34 PM EDTSpecial Weather StatementRNKHalifax, City of Danville56 min
May 19, 6:56 PM EDTAreal Flood AdvisoryRNKBland2 hr
May 19, 7:25 PM EDTSpecial Weather StatementRNKCarroll, Giles, Grayson, Pulaski, Wythe, City of Galax and 1 more80 min
May 19, 7:45 PM EDTFlash Flood WarningRNKGrayson2 hr

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.